Patient Comments: Low Potassium (Hypokalemia) - Diagnosis

How was the diagnosis of your low potassium (hypokalemia) established?

Comment from: Denita RN, 55-64 Female (Patient) Published: January 03

I had surgery in October 2013 and haven't felt good since. I have had extreme shortness of breath and tachycardia, I told my doctor and was put on Iron for anemia. I went back with same symptoms and was told it would take 4 to 6 weeks, to get better. The surgery was for obstruction, gallbladder and appendix removal and hernia repair (7th surgery in 5 years). I have had diarrhea 10 to 20 times daily since and more of the small intestine was removed. I was supposed to have an EGD (esophagogastroduodenoscopy), to determine what was causing the diarrhea (wrong end if you ask me), so I canceled the procedure and drove myself to the emergency room. Other than severe weakness, shortness of breath and heart rate of 160 with any movement, I really didn't feel bad. I just knew I was unable to return to work and needed answers. I was admitted to the ICU with potassium level less than 0.7, bilateral pulmonary emboli and a massive blood clot in my right leg. The doctors told my family that I was as close to being dead as a person could be - the low potassium had me in constant PVC (premature ventricular contractions) with an irregular heartbeat the pulmonary emboli were causing the severe shortness of breath. After 2 weeks they are still having trouble getting the potassium above 3; the doctor said my body was so depleted, that every time they get it up, the body sucks it into storage, so I am still on IV and potassium replacements. I am finally able to stay awake and feel like I might be able to return to work. I am thankful to still be alive!

Was this comment helpful?Yes
Comment from: Marg, 65-74 Female (Patient) Published: November 08

I have suffered low potassium since August 2013 and felt really ill and ended up in hospital for a day. I had an ECG, blood tests, etc., all came back normal but for the potassium levels of 3.3. I was told to eat bananas every day for a week and the levels rose. I am on beta blockers, diuretics and other medication. I am also insulin dependent type 2 diabetes. I am still having severe sweating, palpitations, nausea and tiredness. I am due to see a medical consultant next week and hope I can get an answer to what is the actual cause.

Was this comment helpful?Yes
Comment from: dicahur, 45-54 Female (Patient) Published: May 06

My chiropractor gave me the V8 vegetable juice test. For two months, I had all the symptoms of low/lack of potassium. I was in the hospital for three days with palpitations, muscles spasms, weakness, etc. The results of the EKGs, MRIs, CAT scans, and blood tests came back normal, so they sent me home diagnosed with a bad case of anxiety. Two days later, the spasms got worse, and I couldn't walk or talk. Desperate, I went to see my chiropractor. He gave me a can of V8 vegetable juice. Ten minutes later, I was feeling like new. He said that it was a lack of potassium. It took seven days to get rid of the symptoms, but now I feel much, much better. However, I have noticed that if I do a little bit too much, the twitching and the palpitations tend to come back, but they go away as soon as I drink a big glass of V8 and some raisins. What concerns me the most is that my family doctor does not believe everything was caused by lack of potassium because, according to her, the blood tests show that everything was normal (3.6 mg of potassium). My theory is that 3.6 mg is low for me even though that amount is within the "normal" range for potassium.

Was this comment helpful?Yes
Comment from: psuandme53, 55-64 Female (Patient) Published: April 23

I had two TIAs (mini strokes) in the course of one month. Upon taking blood in the hospital they found low potassium levels. I started taking potassium pills in the hospital and followed up with my family doctor. It is still low but not as low as it was in the hospital. I couldn't understand why I was so tired and why my legs ached constantly and sometimes my left leg would just go numb and would have a tingling sensation in it. I now take blood tests once a month to monitor my potassium level. It is just as scary to have the low potassium levels as it was to have the two mini strokes. I am 58 years old, and I want to live a lot longer. I am adjusting to this new setback but also taking preventive measures to make sure that I am around to see my grandson graduate from college in about 10 years.

Was this comment helpful?Yes
Comment from: toby12, 65-74 Female (Patient) Published: January 08

I have had problems with my potassium levels since my early 20s I am now 69. Two years ago a nephrologist told me that I have Gitelman syndrome where the electrolytes, potassium, magnesium, sodium are lost in the urine. V-8 juice has really saved me because I can't take the potassium pills. It took me most of my life to convince the doctors that I was losing my potassium. Gitelman syndrome can start when a person is around 6 years of age, with severe leg cramps, which I had. I believe it is responsible for my heart problems ventricular tachycardia and atrial fibrillation. Find a doctor that specializes in electrolyte issues - it generally falls under kidney issues - my nephrologist is a specialist in electrolyte issues.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Low Potassium - Symptoms and Signs Question: What are your hypokalemia symptoms and signs?
Low Potassium (Hypokalemia) - Treatment Question: What kinds of treatment were recommended after being diagnosed with low potassium?
Low Potassium (Hypokalemia) - Treatment Question: If you have low potassium, in what ways do you try to prevent it?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.